Oklahoma, 2019

Tornado and Flash Flooding in Oklahoma, August 23, 2019

August 23, 2019 · NWS AMA · 9 events in 1 county or zone

Scattered to numerous thunderstorms developed during the evening across the eastern Oklahoma Panhandle along a low pressure trough. Thunderstorm development was enhanced by a vigorous mid-level shortwave trough encountering a very moist and unstable atmosphere.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
9

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS AMA wrote it up.

Scattered to numerous thunderstorms developed during the evening across the eastern Oklahoma Panhandle along a low pressure trough. Thunderstorm development was enhanced by a vigorous mid-level shortwave trough encountering a very moist and unstable atmosphere.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Amarillo, TX wrote its last area forecast discussion before the first event at Aug 23, 1:05 PM CST, 6 hours 5 minutes earlier.

Area forecast discussion, Aug 23, 1:05 PM CST, 6 hours 5 minutes before
Area Forecast Discussion
National Weather Service Amarillo TX
205 PM CDT Fri Aug 23 2019

.SHORT TERM...This Afternoon through Tonight..

Overview: There is an increased risk for strong to severe storms
mainly through the evening hours as a mid level disturbances
approaches the area. Storms will start out semi-discrete in Raton
Mesa area ahead of the disturbance, then move southeast into the
Panhandles late this afternoon through the evening hours, then
gradually taper off overnight with some elevated storms lingering
into the early morning hours Saturday. The main severe threat will
be during the evening hours, with damaging straight line winds and
frequent cloud to ground lightning being the primary concern as
storms line out with possible bowing segments. Large hail (possibly
golf ball size in a few storms) can't be ruled out, especially
considering a few storms could take on supercell characteristics and
may be semi-discrete early in the evening. There is also a
flood/flash flood risk with increasing PWATs this evening (possibly
nearing the 90th percentile) and relatively slow individual storm
motions. Storm motion is somewhat uncertain, as forward propagation
with outflow and shortwave may help decrease storm residence time.

Synoptic & Mesoscale Details: As of 18z, mid level water vapor
imagery revealed a vigorous mid/upper low closing off over northeast
WY. An embedded shortwave in the cyclonic flow south of the main low
was moving into northwest NM & southwest CO. Short and medium term
model guidance suggest this shortwave and associated wind field will
strengthen as it crosses the southern Rockies and moves across the
northern FA. Meanwhile, low level moisture will increase just ahead
of the wave in response to the pressure falls near the Raton Mesa
and associated surface troughing. A 700mb theta-E axis is progged to
setup over the Panhandles by 00z as low level wind veer to the
southeast through the afternoon. Surface dew points were in the mid
50s in the western zones to mid 60s in the eastern third. A few non-
severe storms were ongoing near Perryton within a localized area
increased moisture and convergence as WAA increases. These storms
should lose lift and be short lived. Storm forming over the higher
terrain near Raton NM will need to be monitored as instability is
increasing along the 700mb theta-E axis. Generally, 1000 to 2000
J/kg MLCAPE looks likely favoring the northwestern Panhandles this
afternoon where lapse rates steepen as mid level cooling is
maximized along path of the shortwave. Shear will also be on the
increase as surface winds veer to the south and southeast below west
to northwesterly winds aloft. Effective shear on the order of 30 to
35 knots should be achieved by late afternoon. Moreover, some storms
may take on supercell characteristics at times, with multicells
being primary mode. DCAPE of 1000 to 1500 J/kg will support some
microburst potential, but the high LCLs and marginal low level
kinematic field should keep the tornado risk low.

Going into the evening, a modest 35 knot low level jet will help to
further increase BL moisture as the shortwave moves into the area.
The timing of the shortwave will play a large role in how far south
storms could develop, with a later arrival being more favorable for
increased coverage as it allows more time for moisture return and
increased instability. In any case, the path of the shortwave is
progged across the northern half of the area. The increased dynamic
lift and deep layer shear vectors being orthogonal to the surface
trough should promote upscale growth into one or more bowing
segments, with more limited activity across the southern half of the
area where upper lift is weaker. That being said, if the shortwave
shifts further south, the main line of storms will also shift
further south. These storms could be surface based early in the
evening, but will likely become elevated as the BL decouples.
Damaging straight line winds will still be the main threat through
the evening, especially along any bowing line segments. The hail
threat should decrease through the evening, but large hail can't be
ruled out especially in the northeastern zones where instability and
moisture is most supportive. Additional elevated storms could
develop in wake of line as low level WAA becomes re-established
mainly in the eastern Panhandles. Flooding or flash flooding will be
possible given increasing PWATs of 1.2 to 1.4 inches and some
potentially slow moving storms.

Ward

&&

.LONG TERM...Saturday through Thursday Night...

Lee surface low will track southeast and center over the TX/NM
border.  Drier air at the surface will filter in and a pseudo-
dryline will set up along the GUY/AMA line, with storm development
possible along and east of this line on Saturday evening.  Very warm
temperatures along the area of convergence along with another
shortwave expected to move across the northwest Panhandles would
suggest another day of possible severe weather.  This time the focus
will be the northeast Panhandles, due to the drier air to the west.
However the west can always be brought back into this if the surface
low doesn't track as far as projected. CAPE values are in the 1500-
4000 J/kg range depending on which model, with about 30kts effective
shear and 0-3km helicity values well above 200m2/s2, 0-1km helicity
values will be around 100-150 m2/s2.  LCL's are dropping around
500m, so we will need to keep an eye on the isolated tornado threat.

High pressure will attempt to rebuild over the Four Corners region,
and we should be looking at fairly hot and mostly dry conditions for
Sunday, and possibly Monday as well.  Temperatures on Sunday could
reach highlight criteria, mainly at the Palo Duro Canyon, but will
still keep a watch on that.  Have kept the NBM chance of storms
returning Monday night as there may be subtle shortwave, as the
moisture increases to get some storms to fire off.  By Tuesday a
surface high over the central Plains will help draw low level
moisture back to the Panhandles. Seems like there could be an area
of strong convergence along the I-40 corridor and that is where the
ML CAPE values range in the 1500-2000J/kg range. Additionally,
strong advection of fairly high dewpoints by Panhandle standards,
will allow for LCL's to be around 500m.  Given the northwest flow
aloft and the nearly northeast flow at the surface, the helicity
values will be very strong.  The issue is that there's a very strong
CAP above the 850mb layer, and it will take some good forcing to
overcome the CAP.  Will note that there is a shortwave coming out of
the northwest flow and deterministic models are attempting to fire
off convection across the southern Panhandles. We will have to wait
and see how this lines up in the short term with some of the high
res models.

Wednesday onward...High pressure strengthens over the 4 corners and
slight chance to chance pops continue under subtle perturbations in
the northwest flow. Temperature will still remain in the 90s for the
end of the forecast period.

Weber

&&

.AVIATION...18Z TAFS...
Scattered storms expected this evening across the Panhandles.
Storms should start around 00z across the northwest corner of the
Panhandles, and track, east to southeast. Highest chances for
terminal impact will be at KDHT and KGUY from the 00z-04z time
period, with lower chances after 00z to impact KAMA. Winds could
gust over 40kts with these storms, as well as hail up to
golf balls. Winds expected to briefly shift out of the northwest
with the passage of the line of storms, but will then transition
back to southerly when it's all said and done. Cig's will be
around 8 to 10kft. Vis should be okay, but if a thunderstorm
impacts the terminal, then we could have brief periods of IFR/LIFR
conditions.

Weber

&&

.PRELIMINARY POINT TEMPS/POPS...
Amarillo TX                65  98  68 101  69 /  50  10  10   0   0
Beaver OK                  64  90  64  91  66 /  80  30  40   5   0
Boise City OK              59  93  60  96  63 /  20  10  10   0   0
Borger TX                  67  96  69  99  70 /  80  10  20   0   0
Boys Ranch TX              64 100  67 102  67 /  60  10  10   0   0
Canyon TX                  64 100  68 102  68 /  50  10  10   5   0
Clarendon TX               67  99  69 101  70 /  50  10  20  10   0
Dalhart TX                 60  98  62 100  63 /  50  10  10   0   0
Guymon OK                  62  92  63  93  65 /  70  10  20   0   0
Hereford TX                64  99  68 102  68 /  50  10   5   0   0
Lipscomb TX                66  93  68  95  68 /  70  30  40  10   0
Pampa TX                   65  93  67  97  68 /  60  10  20   5   0
Shamrock TX                65  93  67  99  69 /  50  20  20  10   0
Wellington TX              66  95  69 103  71 /  50  20  20  10   0

&&

.AMA Watches/Warnings/Advisories...
TX...None.
OK...None.

&&

7/89/89
Hazardous weather outlook, Aug 23, 1:06 PM CST, 6 hours 4 minutes before
Hazardous Weather Outlook
National Weather Service Amarillo TX
206 PM CDT Fri Aug 23 2019

OKZ001>003-TXZ001>020-317-240715-
Cimarron-Texas-Beaver-Dallam-Sherman-Hansford-Ochiltree-Lipscomb-
Hartley-Moore-Hutchinson-Roberts-Hemphill-Oldham-Potter-Carson-
Gray-Wheeler-Deaf Smith-Randall-Armstrong-Donley-Collingsworth-
Palo Duro Canyon-
206 PM CDT Fri Aug 23 2019

This Hazardous Weather Outlook is for the Texas and Oklahoma
Panhandles.

.DAY ONE...This Afternoon and Tonight.

Strong to severe thunderstorms will be possible this evening, with
wind, hail, and heavy rain associated.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

More storms possible Saturday afternoon, mainly across the central
and eastern Panhandles. Storms will likely be strong to severe.

Hot temperatures will be in store on Sunday, and possible heat
highlights could be needed.

Storms return to the forecast on Tuesday, through Thursday. Will
not rule out severe storm potential Tuesday, but it looks less
favorable on Wednesday and Thursday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is possible today and Saturday.

In the hours before

Special weather statement, Aug 23, 2:52 PM CST, 4 hours 18 minutes before
Special Weather Statement
National Weather Service Amarillo TX
352 PM CDT Fri Aug 23 2019

OKZ001-232145-
Cimarron OK-
352 PM CDT Fri Aug 23 2019

...SIGNIFICANT WEATHER ADVISORY FOR WESTERN CIMARRON COUNTY UNTIL 445
PM CDT...

At 352 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 10 miles west of Kenton to 10 miles northwest
of Seneca to 7 miles north of Mount Dora. Movement was east at 20
mph.

Dime size hail and wind gusts up to 50 mph will be possible with
these storms.

Locations impacted include...
Kenton, Wheeless, Black Mesa Park and Felt.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take shelter in a sturdy building if threatening weather approaches.

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3700 10261 3699 10261 3650 10272 3650 10300
      3700 10300
TIME...MOT...LOC 2052Z 277DEG 16KT 3689 10316 3676 10321 3662 10346

Guerrero
Special weather statement, Aug 23, 3:47 PM CST, 3 hours 23 minutes before
Special Weather Statement
National Weather Service Amarillo TX
447 PM CDT Fri Aug 23 2019

OKZ001-TXZ001-232245-
Cimarron OK-Dallam TX-
447 PM CDT Fri Aug 23 2019

...SIGNIFICANT WEATHER ADVISORY FOR CIMARRON AND NORTHWESTERN DALLAM
COUNTIES UNTIL 545 PM CDT...

At 447 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 9 miles east of Black Mesa Park to 5 miles
southeast of Wheeless to 6 miles south of Seneca. Movement was east
at 25 mph.

Dime size hail and wind gusts of 50 to 55 mph will be possible with
these storms.

Locations impacted include...
Boise City, Texline, Keyes, Kenton, Wheeless, Black Mesa Park and
Felt.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take shelter in a sturdy building if threatening weather approaches.

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3699 10211 3652 10235 3620 10304 3650 10304
      3650 10300 3700 10300
TIME...MOT...LOC 2147Z 273DEG 22KT 3689 10273 3666 10283 3654 10315

Guerrero
Special weather statement, Aug 23, 4:43 PM CST, 2 hours 27 minutes before
Special Weather Statement
National Weather Service Amarillo TX
543 PM CDT Fri Aug 23 2019

OKZ001-002-TXZ001-002-232345-
Cimarron OK-Texas OK-Sherman TX-Dallam TX-
543 PM CDT Fri Aug 23 2019

...SIGNIFICANT WEATHER ADVISORY FOR WESTERN TEXAS...CIMARRON...
NORTHWESTERN SHERMAN AND NORTHERN DALLAM COUNTIES UNTIL 645 PM CDT...

At 543 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 6 miles west of Keyes to 11 miles east of Felt
to 9 miles northeast of Texline. Movement was east at 30 mph.

Nickel size hail and wind gusts of 50 to 55 mph will be possible with
these storms.

Locations impacted include...
Boise City, Texline, Keyes, Eva, Wheeless, Black Mesa Park, Felt,
Griggs and Sturgis.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take shelter in a sturdy building if threatening weather approaches.

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3699 10157 3642 10204 3627 10285 3635 10304
      3650 10304 3650 10300 3673 10300 3700 10284
TIME...MOT...LOC 2243Z 276DEG 25KT 3682 10238 3654 10258 3650 10294

Guerrero
Special weather statement, Aug 23, 5:34 PM CST, 1 hour 36 minutes before
Special Weather Statement
National Weather Service Amarillo TX
634 PM CDT Fri Aug 23 2019

TXZ001-240030-
Dallam TX-
634 PM CDT Fri Aug 23 2019

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN DALLAM COUNTY UNTIL
730 PM CDT...

At 634 PM CDT, Doppler radar was tracking a strong thunderstorm 6
miles southwest of Texline, or 10 miles southeast of Clayton, moving
southeast at 20 mph.

Nickel size hail and wind gusts of 50 to 55 mph will be possible with
this storm.

Locations impacted include...
Texline and Ware.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take shelter in a sturdy building if threatening weather approaches.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

A Severe Thunderstorm Watch remains in effect until 1100 PM CDT for
the Panhandle of Texas.

LAT...LON 3643 10304 3626 10260 3606 10269 3606 10304
TIME...MOT...LOC 2334Z 314DEG 18KT 3631 10310

Guerrero
Special weather statement, Aug 23, 6:03 PM CST, 1 hour 7 minutes before
Special Weather Statement
National Weather Service Amarillo TX
703 PM CDT Fri Aug 23 2019

OKZ003-240045-
Beaver OK-
703 PM CDT Fri Aug 23 2019

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN BEAVER COUNTY UNTIL
745 PM CDT...

At 703 PM CDT, Doppler radar was tracking a strong thunderstorm 8
miles east of Forgan, or 10 miles northeast of Beaver, moving north
at 10 mph.

Nickel size hail and wind gusts of 50 to 55 mph will be possible with
this storm.

Locations impacted include...
Beaver, Forgan, Gate, Knowles and Mocane.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take shelter in a sturdy building if threatening weather approaches.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3677 10000 3678 10060 3700 10063 3700 10000
TIME...MOT...LOC 0003Z 194DEG 8KT 3692 10038

Guerrero
Special weather statement, Aug 23, 6:26 PM CST, 44 minutes before
Special Weather Statement
National Weather Service Amarillo TX
726 PM CDT Fri Aug 23 2019

TXZ001-002-006-007-240130-
Hartley TX-Sherman TX-Dallam TX-Moore TX-
726 PM CDT Fri Aug 23 2019

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN SHERMAN...SOUTHERN
DALLAM...MOORE AND HARTLEY COUNTIES UNTIL 830 PM CDT...

At 725 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 7 miles northwest of Cactus to near Dalhart to
15 miles southwest of Ware. Movement was southeast at 30 mph.

Nickel size hail and wind gusts of 50 to 55 mph will be possible with
these storms.

Locations impacted include...
Dumas, Dalhart, Hartley, Cactus, Sunray, Channing, Ware, Conlen and
Romero.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take shelter in a sturdy building if threatening weather approaches.

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

A Severe Thunderstorm Watch remains in effect until 1100 PM CDT for
the Panhandle of Texas.

LAT...LON 3608 10298 3626 10258 3622 10191 3595 10162
      3562 10215 3563 10293
TIME...MOT...LOC 0025Z 324DEG 28KT 3613 10209 3605 10248 3599 10283

Guerrero

The radar

The Dodge City radar (KDDC), 113 km away, was scanning. The volume nearest the first event began at 01:12 UTC.

Open the radar archive at this moment

Event by event

3 thunderstorm wind, 3 flash flood, 2 hail, 1 tornado. Local standard time, as filed.

Thunderstorm Wind, Beaver

When
August 23, 7:10 PM CST
Where
Beaver County, 5.57 mi E of Beaver
Measured
65 kt (75 mph) estimated gust
Reported by
Emergency Manager
Coordinates
36.810, -100.420

Trained spotters reported that a barn was destroyed. A nearby house also suffered damage.

Tornado, Beaver

When
August 23, 7:10 PM CST to 7:20 PM CST
Where
Beaver County, 9.24 mi NNW of Clear Lake to 7.59 mi ESE of Beaver
Rating
EF0
Path length
1.93 mi
Path width
50 yd
Reported by
NWS Storm Survey
Coordinates
36.797, -100.351

The tornado touched down near a rural ranch home. Significant tree damage occurred in that location along with damage to the roof of a barn and the porch and roof of one home in the complex. Another outbuilding was destroyed further along the path. The degree of|damage and lack of damage to power poles along the path supported an EF0 rating.

Thunderstorm Wind, Beaver

When
August 23, 7:15 PM CST
Where
Beaver County, 1.49 mi SSW of Beaver
Measured
61 kt (70 mph) measured gust
Reported by
Mesonet
Coordinates
36.800, -100.530

Hail, Beaver

When
August 23, 7:21 PM CST
Where
Beaver County, 0.69 mi S of Beaver
Measured
1.5 in hail
Reported by
Emergency Manager
Coordinates
36.810, -100.520

Flash Flood, Beaver

When
August 23, 8:15 PM CST
Where
Beaver County, 0.39 mi WSW of Beaver to 0.29 mi SSW of Beaver
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
36.819, -100.527

Flooding was reported in Beaver with water rushing across low lying areas on US Highway 270. Flooding was also reported along other roads in Beaver.

Flash Flood, Beaver

When
August 23, 8:18 PM CST
Where
Beaver County, 0.88 mi NW of Forgan to 0.69 mi WNW of Forgan
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
36.910, -100.540

Flooding was reported with water covering roadways in Forgan.

Hail, Beaver

When
August 23, 8:20 PM CST
Where
Beaver County, Slapout
Measured
1.75 in hail
Reported by
Broadcast Media
Coordinates
36.620, -100.120

Thunderstorm Wind, Beaver

When
August 23, 8:20 PM CST
Where
Beaver County, 3.04 mi NW of Logan
Measured
63 kt (72 mph) measured gust
Reported by
Mesonet
Coordinates
36.600, -100.260

Flash Flood, Beaver

When
August 23, 8:55 PM CST
Where
Beaver County, 0.27 mi NW of Beaver to 0.38 mi SW of Beaver
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
36.823, -100.523

Water was reported inside a convenience store in north Beaver.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Oklahoma in 2019Every state in 2019This day in weather historyThe tornado archive for Oklahoma, 2019Warnings in Oklahoma, August 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 854337, 854338, 854339, 854340, 854341, 854342, 854343, 854344, 854345.